EconPapers    
Economics at your fingertips  
 

Incidental parameters, initial conditions and sample size in statistical inference for dynamic panel data models

Cheng Hsiao and Qiankun Zhou

Journal of Econometrics, 2018, vol. 207, issue 1, 114-128

Abstract: We use a quasi-likelihood function approach to clarify the role of initial values and the relative sample size of the cross-section dimension N and the time series dimension T on the asymptotic properties of estimators for dynamic panel data models with the presence of individual-specific effects. We show that a properly specified quasi-likelihood estimator (QMLE) that uses the Mundlak–Chamberlain approach to condition the unobserved effects and initial values on the observed strictly exogenous covariates is asymptotically unbiased if N goes to infinity whether T is fixed or goes to infinity. Monte Carlo studies are conducted to demonstrate the importance of properly treating initial values in getting valid statistical inference. The simulation results also suggest that to deal with the incidental parameters issues arising from the presence of individual-specific effects or initial values, following the Mundlak’s (1978) suggestion to condition on the time series average of individual’s observed regressors performs better than conditioning on each observed variable at all different time periods.

Keywords: Dynamic panel models; Individual effects; Initial values; Projection method; Conditional or unconditional likelihood approach (search for similar items in EconPapers)
JEL-codes: C01 C13 C23 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407618301209
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:207:y:2018:i:1:p:114-128

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2018-12-08
Handle: RePEc:eee:econom:v:207:y:2018:i:1:p:114-128